HomeAnswersObstetrics and Gynecologyprolonged periodHow to treat severe menstrual bleeding and symptoms of anemia caused by it?

I have been bleeding for two weeks, and I feel the symptoms of anemia. What to do?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Sneha Kannan

Published At April 23, 2020
Reviewed AtAugust 30, 2023

Patient's Query

Hello doctor,

I am a 20-year-old female. I have had inconsistent periods for five years, and I would bleed nonstop for three months, then go for 4 or 5 without a single drop. I have had normal cycles (as in a six days cycle normal flow) only a couple of times in my life. I went to 3 different obstetrics and gynecologists and did an ultrasound, and everything looks normal. They would just tell me that I am still young and that my hormones are just all over the place. I am sure if my anemia was not as severe, they would just brush me off, but they give me pills (I really do not remember the names) that would work for the six months I am on them and the time the treatment finishes, everything goes back to usual. Like ever, I do not get cramps, and I get blood clots and obviously really heavy flow (I change my pad every 30 minutes). It seems to be triggered by anxiety attacks or just depression episodes. Now, I have been bleeding for two weeks, and I already feel the symptoms of anemia, and with COVID-19, I cannot go to a doctor. Please help. I feel like I am losing my mind and blood.

Hi,

Welcome to iclinq.com.

What you are going through is just the hormonal imbalance. For a perfect normal monthly cycle, the hypothalamus, pituitary, and ovaries should work in coordination. That coordination takes few years and varies with individuals. As of now, correct your anemia with hematinics. I would give a prescription on pills. Continue the pills every day for all 21 days without fail, at the exact time without missing it, and generally bleeding stops by the second or third day once you start the tablet that would stop the problem of anxiety and depression. The diet you consume also regulates the quantity of flow. So no worries.

The Probable causes

Hormonal imbalance or stress.

Investigations to be done

HB (hemoglobin), TSH (thyroid stimulating hormone).

Differential diagnosis

PCOS (polycystic ovarian syndrome).

Probable diagnosis

Hormonal imbalance.

Treatment plan

OCP (oral contraceptive pills), Hematinics.

Preventive measures

Iron rich diet.

Regarding follow up

You need to take the pills for two cycles and review.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Vidya A Ramasamy
Dr. Vidya A Ramasamy

Obstetrics and Gynecology

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a doctor online

Obstetrics and Gynecology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy